Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 32, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 12, 2004, 11:28 PM CDT for Rooks County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 11:28 PM CDT (04:28 UTC)
- Expired
- May 13, 2004, 12:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Rooks County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
721
WUUS53 KGID 130428
SVRGID
KSC163-130515-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1128 PM CDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROOKS COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 1215 AM CDT
* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES
NORTHWEST OF DAMAR TO 4 MILES WEST OF DAMAR TO 8 MILES SOUTHWEST OF
PALCO...OR ALONG A LINE EXTENDING FROM 26 MILES SOUTH OF NORTON TO
36 MILES SOUTHWEST OF PHILLIPSBURG TO 45 MILES SOUTHWEST OF
PHILLIPSBURG...AND MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ZURICH AND WEBSTER STATE PARK AROUND 1140 PM CDT...
PLAINVILLE AROUND 1145 PM CDT...
CODELL AROUND 1150 PM CDT...
STOCKTON AROUND 1155 PM CDT...
WOODSTON AROUND 1205 AM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3950 9998 3926 9977 3901 9975 3921 9905
3955 9906 3957 9912
$$
AWJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:06 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 12, 9:06 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 906 PM CDT WED MAY 12 2004 .DISCUSSION...RADAR MOSAIC FROM THIS EVENING SHOWS SCATTERED CONVECTION OVER FAR SOUTHEAST CWA WITH MAIN PRECIP AREA STILL WEST OF AREA AT THIS TIME. DOES NOT LOOK AS THOUGH WIDESPREAD PRECIP WILL MAKE INTO INTO AREA UNTIL AFTER MIDNIGHT. BASED OFF THIS TREND...HAVE LOWERED PRECIP CHANCES FOR THIS EVENING BUT KEPT OCCASIONAL PRECIP CHANCE IN FOR TONIGHT AS UPPER SYSTEM MOVES INTO THE REGION. NO OTHER CHANGES MADE TO THE FORECAST. && .PREV DISCUSSION...SFC COLD FRONT HANGING UP FM SE NE INTO SC KS AS LEAD UPR TROF ACCELERATES INTO CANADA. SECONDARY UPSTREAM TROF AND JET STREAK BEGINNING TO PIVOT E ACRS NW CO ATTM W/RAPID PRES FALLS NOTED OVR SE CO AS SFC WAVE DVLPS ALG THE FRONT THERE. OTHERWISE STOUT LL THERMAL GRADIENT IN PLACE W/DEEP MSTR JUST S AND POISED TO RTN OVERNIGHT. GIVEN OBSVD RAINFALL ACRS SE CWA LAST SVRL DAYS AND FVRBL SETUP OVERNIGHT FOR TRAINING CONVN TO DVLP ALG STALLED 850MB THETA GRADIENT...FEEL A NEED EXISTS FOR FLOOD WATCH THAT AREA ESP IN LIGHT OF DEGREE OF FORCED ASCENT TONIGHT OVR DEEP FRONTAL ZONE AND DEPTH OF MSTR TO WORK WITH AND FFG/S SURPRISINGLY LOW. LOOKS LIKE A GOOD WIDESPREAD SOAKER AS LLJ RESPONDS TO INCREASING LARGE SCALE ASCENT IN ASSOCN/W EJECTION OF UPR TROF AND RR OF JET MAX LIFTING OUT ACRS SD. MSTR FLUX WITHIN 305K SFC VERY IMPRESSIVE AND W/ADVTN OF GOOD EML CUTTING OUT ALG S END OF UPR SW THUNDER LOOKS GOOD ROUGHLY SOUTH OF I-80 TONIGHT. RAINFALL COULD BE QUITE SUBSTANTIAL IF IT WORKS OUT. OTHERWISE...SYS PULLS OUT FAIRLY QUICKLY ON THU W/ BULK OF PRECIP ENDING W-E BY LATE MORNING/EARLY AFTN. OTHERWISE SECONDARY CAA SURGE REALLY GOING TO HAMMER TEMPS TOMORROW ESP W/PRECIP AROUND AND WILL LIKELY BREAK ALL RECORD LOW HIGHS IF ETA DEGREE OF COOLING IS INDEED CORRECT. THAT LEADS TO ANOTHER PROBLEM COME FRI MORNING ESP W/SFC RIDGE OVERHEAD. PENDING TIMING ON DECAY OF RESIDUAL CLOUDS AND SFC GRADIENT...COULD POTENTIALLY FREEZE ACRS NW THIRD OR SO AND HAVE MENTIONED IN HWO AT THIS POINT. SOMETHING TO PONDER FURTHER LATER BUT HARD TO SWALLOW GIVEN SOIL TEMP RESPONSE TO WARM WX AS OF LATE. NW CWA SITTING IN UPPER 60S TO LOW 70S AVG SOIL TEMPS AS OF YDA. LONG TERM...FRIDAY AND BEYOND. PRECIPITATION EXPECTED TO COME TO AN END BY LATE THURSDAY NIGHT AS MEAN UPPER TROF AXIS ADVANCES ONTO PLAINS AND FINALLY KICKS BAROCLINIC ZONE EAST OF FORECAST AREA. WILL SEE A DECENT TEMPERATURE RECOVERY GIVEN EWD PROGRESSION OF SFC HIGH/SHALLOW COOL LAYER COUPLED W/ FAIR AMOUNT OF SUN AND ONSET OF RETURN FLOW. LEE TROF BECOMES FIRMLY ESTABLISHED BY SAT...AND GRADUAL TEMPERATURE MODERATION EXPECTED TO CONTINUE. S/W TROF PROGGED TO PASS THROUGH PLAINS EARLY SAT...AND COUPLED W/ 30-40KT LLJ/850MB WAA...MAY SEE SOME SHOWERS COME CLOSE TO NRN ZONES. GIVEN ETA FORECAST SOUNDINGS IN THIS AREA...BELIEVE THIS ACTIVITY WOULD BE VERY ELEVATED AND RESULT IN MOSTLY VIRGA GIVEN RELATIVELY DRY SFC-700MB LAYER. STRONGER S/W TROF PASSES ACRS NORTHERN PLAINS DURING THE AFT/EVE...BUT ANY RESULTING QPF WILL BE WELL NORTH OF FORECAST AREA. SUNDAY AND BEYOND A BIT MORE UNCERTAIN AS EVENTUAL EVOLUTION OF ERN PAC RIDGE CONTINUES TO PLAGUE EXTENDED PERIODS...W/ EACH MODEL OFFERING A DIFFERING SOLUTION. GFS CONTINUES TO BE OVERLY AGGRESSIVE WITH RIDGE BREAKDOWN AND RESULTING S/W ENERGY IT SENDS THROUGH THE PLAINS ON MONDAY...THOUGH 12Z RUN HAS TRENDED MORE TOWARD THE ECMWF SOLUTION. FOR NOW...HAVE STUCK WITH THAT IDEA AND KEPT PRECIP MENTION OUT WHILE BUMPING UP TEMPERATURES JUST A BIT THROUGH WED W/ ECMWF INDICATION OF LEE TROF AND WARMING 850MB TEMPS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH CLAY...FILLMORE...WEBSTER...NUCKOLLS AND THAYER. KS...FLOOD WATCH SMITH...JEWELL...OSBORNE...MITCHELL. && AWJ/T/VII
Hazardous weather outlook, May 12, 7:41 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 741 PM CDT WED MAY 12 2004 KSZ006-007-018-019-NEZ076-077-085>087-131200- CLAY-FILLMORE-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-SMITH-THAYER-WEBSTER- 741 PM CDT WED MAY 12 2004 ...A FLOOD WATCH IS IN EFFECT UNTIL 10 AM THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT A RISK OF FLASH FLOODING IS POSSIBLE TONIGHT EAST OF A LINE EXTENDING FROM CLAY CENTER IN CLAY COUNTY NEBRASKA TO NATOMA IN OSBORNE COUNTY KANSAS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE PUSHES INTO THE REGION. HEAVY RAINFALL IN EXCESS OF TWO INCHES IN COMBINATION WITH A WET GROUND FROM RAINFALL OVER THE LAST FEW DAYS...MAY CAUSE SOME FLOODING OF AREA STREAMS AND CREAKS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY AN UNSEASONABLY COLD AIR MASS WILL BE IN PLACE THURSDAY NIGHT...WITH SOME POTENTIAL FOR SUB FREEZING TEMPERATURES NORTHWEST OF A YORK TO PHILLIPSBURG LINE TOWARD DAYBREAK FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEED THE REST OF TONIGHT. KSZ005-017-NEZ039>041-046>049-060>064-072>075-082>084-131200- ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON- HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-PHILLIPS-POLK-ROOKS- SHERMAN-VALLEY-YORK- 741 PM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA TONIGHT AS AN UPPER LEVEL DISTURBANCE PUSHES INTO THE REGION. HEAVY RAINFALL FROM THESE STORMS MAY CAUSE SOME NUISANCE FLOODING OF AREA STREAMS AND CREAKS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY AN UNSEASONABLY COLD AIR MASS WILL BE IN PLACE THURSDAY NIGHT...WITH SOME POTENTIAL FOR SUB FREEZING TEMPERATURES NORTHWEST OF A YORK TO PHILLIPSBURG LINE TOWARD DAYBREAK FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEED THE REST OF TONIGHT. AWJ
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.